Alert archive / Idaho / Frost Advisories in 2021

Frost Advisory 5, NWS Pocatello, ID

May 11, 202112 counties in Idaho

NWS Pocatello, ID issued this frost advisory at May 11, 2021, 4:09 AM MDT for 12 counties in Idaho. It took effect at May 12, 2021, 3:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 4:09 AM MDT (10:09 UTC)
In effect from
May 12, 2021, 3:00 AM MDT
Expired
May 12, 2021, 8:48 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS75 KPIH 111009
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
409 AM MDT Tue May 11 2021

IDZ051>054-111500-
/O.NEW.KPIH.FR.Y.0005.210512T0900Z-210512T1500Z/
/O.CON.KPIH.FZ.W.0002.000000T0000Z-210511T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
409 AM MDT Tue May 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 28. 

 For the Frost Advisory, temperatures as low as 33 will result in
frost formation.

* WHERE...The Snake River plain, including the lava beds and the 
  Mud Lake desert.

* WHEN...For the Freeze Warning, until 9 AM MDT this morning. 

  For the Frost Advisory, from 3 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ055-111500-
/O.NEW.KPIH.FR.Y.0005.210512T0900Z-210512T1500Z/
/O.CON.KPIH.FR.Y.0004.000000T0000Z-210511T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
409 AM MDT Tue May 11 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY...

* WHAT...For the first Frost Advisory, temperatures as low as 33 
  will result in frost formation. 
 
 For the second Frost Advisory, temperatures as low as 35 will 
result in frost formation.

* WHERE...The Eastern Magic Valley, including Burley, Rupert, 
  Heyburn, and Oakley.

* WHEN...For the first Frost Advisory, until 9 AM MDT this 
  morning. 
  
   For the second Frost Advisory, from 3 AM to 9 AM MDT 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
744 
WWUS75 KPIH 112022
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
222 PM MDT Tue May 11 2021

IDZ051>055-121500-
/O.CON.KPIH.FR.Y.0005.210512T0900Z-210512T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
222 PM MDT Tue May 11 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 and light winds will result in
  frost formation. Best potential for widespread frost will be
  across the Upper Snake and Arco Desert. The rest of the area
  will likely see patchy frost formation.  

* WHERE...The Snake River plain, including the lava beds and the 
  Mud Lake desert.

* WHEN...From 3 AM until 9 AM MDT Wednesday morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
478 
WWUS75 KPIH 121448
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
848 AM MDT Wed May 12 2021

IDZ051>055-121600-
/O.CAN.KPIH.FR.Y.0005.000000T0000Z-210512T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
848 AM MDT Wed May 12 2021

...FROST ADVISORY IS CANCELLED...

Temperatures have quickly warmed this morning and any frost that
developed should be gone already. No more frost is expected in
these areas during the next few days. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at May 11, 3:47 AM MDT, 22 minutes earlier.

Area forecast discussion, May 11, 3:47 AM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
347 AM MDT Tue May 11 2021

.SHORT TERM...Today through Thursday night. Cool air is moving in
northerly flow behind an exiting low pressure system. Freeze/Frost
advisories are still out for this morning. Light rain/snow
showers are still occurring mainly for the Bear Lake area. For
today, high pressure starts building in from the West. Residual
moisture along mainly our eastern areas will allow for isolated to
scattered showers and isolated thunderstorms this afternoon.
Temperatures will still be 4 to 8 degrees below normal today. By
Wednesday, expect dry conditions with warming bringing near
normal temperatures. Temperatures in the morning Wednesday look to
still be cool enough for a frost advisory across the Eastern
Magic valley and Snake plain. By Thursday, expect temperatures 7
to 12 degrees above normal as high pressure continues over our
area. A glancing weak wave will increase cloud cover and bring
breezy winds on Thursday. Also a slight chance of precipitation
is possible mainly over the Island Park area.
Wyatt

&&

.LONG TERM...Fri through Mon night. There has been some coalescing
around a solution through this period, although there is a break
down beginning at the very end of the period. An open wave trough
will cross through Fri-Sat, bringing showers and a cool-down to
afternoon highs, although they will still be above to near normal
for the time of year. The trough passage occurs Sat afternoon, and
Sat/Sat night is the best chance of precipitation across the
forecast area. The cloud cover at least give a break to the
widespread below-freezing nights eastern Idaho is currently
experiencing. Now that a solution has been settled upon for Sun/Mon,
expect near clear skies and, except for the Wyoming border region,
dry with strong warming. The speed at which the next low moves in
from the west coast on Mon night has caused low confidence in the
guidance for this period. Expect breezy to windy conditions through
the Sat night final upper level trough passage is complete.
Messick

&&

.AVIATION...The three eastern airdromes are dealing with decreasing
cloudiness this morning, but only KDIJ has had CIG affected with IFR
conditions. Even KDIJ will improve to VFR by mid-morning, but the
clearing does mean that daytime heating will mean isolated to
scattered TSRA for the afternoon, except for KBYI. TS outflow should
be minimal, in the 20KT to 30KT range. By afternoon, CIG should
redevelop at KSUN after a clear overnight and morning. Overnight
should see unlimited CIG and VSBY with continued light wind outside
of TSRA.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM MDT Wednesday for IDZ051>055.

Freeze Warning until 9 AM MDT this morning for IDZ051>054.

Frost Advisory until 9 AM MDT this morning for IDZ055.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:39 PM MDTSpecial Weather StatementPIHCaribou51 min
May 10, 7:41 PM MDTSpecial Weather StatementPIHBonneville64 min

Nearby

Frost Advisories in Idaho, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.